Alert archive / Puerto Rico / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 2, NWS JSJ

August 16, 2025

NWS JSJ issued this severe thunderstorm warning at Aug 16, 2025, 6:46 PM CDT. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2025, 6:46 PM CDT (23:46 UTC)
Expired
Aug 16, 2025, 8:15 PM CDT
In force
89 min
Issued by
NWS JSJ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

The radar

The San Juan radar (TJUA), 34 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

593 
WUCA52 TJSJ 162346
SVRSJU
PRC029-031-033-051-053-061-087-089-091-119-127-137-143-145-170115-
/O.NEW.TJSJ.SV.W.0002.250816T2346Z-250817T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Juan PR
746 PM AST Sat Aug 16 2025

The National Weather Service in San Juan has issued a

* Severe Thunderstorm Warning for...
  Rio Grande Municipality in Puerto Rico...
  Fajardo Municipality in Puerto Rico...
  Carolina Municipality in Puerto Rico...
  Loiza Municipality in Puerto Rico...
  Luquillo Municipality in Puerto Rico...
  Vega Alta Municipality in Puerto Rico...
  Toa Baja Municipality in Puerto Rico...
  Vega Baja Municipality in Puerto Rico...
  San Juan Municipality in Puerto Rico...
  Canovanas Municipality in Puerto Rico...
  Guaynabo Municipality in Puerto Rico...
  Dorado Municipality in Puerto Rico...
  Catano Municipality in Puerto Rico...
  Manati Municipality in Puerto Rico...

* Until 915 PM AST.

* At 745 PM AST, a line of severe thunderstorms, associated with 
  Erin's outer bands, will move over northern and northeastern 
  Puerto Rico from the local waters. 

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  San Juan, Fajardo, Guaynabo, Canovanas, Sabana Seca, Catano, Toa
  Baja, Vega Alta, Carolina, Loiza, Manati, Vega Baja, Luquillo, Rio
  Grande, Dorado, Toa Alta, Trujillo Alto, Ceiba, Vieques, and San
  Jose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 1848 6626 1845 6618 1846 6614 1843 6610
      1845 6609 1846 6612 1845 6590 1836 6568
      1839 6559 1838 6559 1833 6564 1838 6612
      1842 6612 1843 6616 1839 6621 1842 6652
      1848 6652
TIME...MOT...LOC 2345Z 160DEG 8KT 1844 6608 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ICP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:17 PM CDT, 5 hours 29 minutes earlier. Its key messages:

  • * A Flood Watch is in effect for the US Virgin Islands and Puerto Rico through at least Monday. * The rainbands of Major Hurricane Erin will bring showers and thunderstorms, producing periods of moderate to locally heavy rain and gusty winds across the US Virgin Islands and Puerto Rico through the rest of the weekend. Promoting an unsettled weather pattern, and continuing the risk of urban, river, and flash flooding, as well as isolated landslides across Puerto Rico and the U.S. Virgin Islands. * Swells from Erin will deteriorate seas across the Atlantic waters and Caribbean passages through late Sunday. In addition, dangerous swimming conditions, life-threating rip currents along with rough surf condtions will persist across the west, north, and east facing beaches of the islands through the rest of the weekend. * West to northwest winds today will shift from the south to southwest on Sunday and Monday, promoting hot temperatures across the northern and western portions of PR.
Area forecast discussion, Aug 16, 1:17 PM CDT, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
217 PM AST Sat Aug 16 2025

.KEY MESSAGES...

* A Flood Watch is in effect for the US Virgin Islands and Puerto
  Rico through at least Monday.

* The rainbands of Major Hurricane Erin will bring showers and
  thunderstorms, producing periods of moderate to locally heavy
  rain and gusty winds across the US Virgin Islands and Puerto
  Rico through the rest of the weekend. Promoting an unsettled
  weather pattern, and continuing the risk of urban, river, and
  flash flooding, as well as isolated landslides across Puerto
  Rico and the U.S. Virgin Islands.

* Swells from Erin will deteriorate seas across the Atlantic
  waters and Caribbean passages through late Sunday. In addition,
  dangerous swimming conditions, life-threating rip currents along
  with rough surf condtions will persist across the west, north,
  and east facing beaches of the islands through the rest of the
  weekend.

* West to northwest winds today will shift from the south to
  southwest on Sunday and Monday, promoting hot temperatures
  across the northern and western portions of PR.

&&

.SHORT TERM...This afternoon through Monday...

As of 2 PM, rainbands associated to Major Hurricane Erin left in
general between 1 and 2 inches of rainfall across portions of
northwestern and eastern Puerto Rico, and up to three quarters of
an inch in the northern U.S. Virgin Islands. Max wind gusts
reported so far were up to 29 mph in St. Thomas. Maximum
temperatures were from the upper 80s to low 90s across coastal
areas of PR, and in the mid-80s across the USVI.

Erin is now tracking west-northwest, and it is expected to
continue on this track through the rest of the short-term period.
Therefore, rainbands from Erin will continue to move at times
across portions of the islands and local waters during the next
few days. Westerly winds will gradually turn more southerly on
Sunday, and feeding bands should favor the southern and eastern
sections of PR and the USVI from tonight through Sunday morning.
The rainfall forecast remains on track, with expected rainfall
totals of 2 to 4 inches, with isolated amounts up to 6 inches
through at least Monday. Locally considerable flash and urban
flooding, along with landslides or mudslides, are possible.

The strongest winds associated to Erin will remain across the
offshore Atlantic and over portions of the Anegada Passage, mainly
tonight. However, strong gusty winds are expected with the
rainbands. In terms of temperatures, the combination of southerly
winds and higher moisture content will promote hot temperatures on
Sunday and Monday, with heat indices likely reaching heat advisory
criteria across portions of the urban and lower-elevations of
northern and western PR.

.LONG TERM...Tuesday through Saturday...

...From Prev Discussion issued at 502 AM AST Sat Aug 16 2025...

The long-term forecast remains on track, with variable conditions
for mid next week and high uncertainty by the end of the forecast
period.  As Hurricane Erin continues its way into the Western
Atlantic, the wind flow is expected to remain with a southerly
component, pooling tropical moisture into the region. From the
latest model guidance,  Precipitable Water (PWAT) values are likely
to remain seasonal to near-above-normal  (1.70 - 1.90 inches). The
likeliest scenario would be an advective pattern with showers
affecting southern Puerto Rico and the U.S. Virgin Islands in the
morning, and afternoon convection across the interior and northern
portions of Puerto Rico. Nevertheless, previous rainfall activity
due to Hurricane Erin and saturated soils may enhance the flooding
risk across the area, particularly the interior and northern
portions of Puerto Rico. The flooding risk will remain limited to
elevated for the aforementioned areas, with a low chance of isolated
flash flooding.

The surface high pressure over the Central Atlantic should migrate
westward, promoting SE winds through Thursday. Global models
continue suggesting the arrival of an upper-level low by Wednesday,
remaining south of the CWA. The presence of this feature might
increase instability across the area, but a drier air mass filtering
into the region is likely. Due to the combination of diurnal
heating, local effects, and available low-level moisture, afternoon
convection could bring showers and isolated thunderstorms mainly
over western Puerto Rico. Rainfall accumulations are likely to
enhance ponding of water over roadways, urban areas, and poorly
drained areas, with a low chance of urban flooding.

As mentioned in the previous discussion, there was high variability
between the deterministic guidance of the GFS and the ECMWF due to
the potential of another disturbance, likely to become a tropical
cyclone, approaching the CWA. The latest guidance indicates an
increase in PWAT values to above-normal levels (mean around 2.0 -
2.2 inches), but there’s still high variability due to a lack of
consensus among models. Hence, citizens and visitors should continue
monitoring Hurricane Erin and wait a few days for models to reach an
agreement.

Due to a southerly component in the wind flow, warmer than normal
temperatures, and available moisture, heat indexes are very likely
to exceed 100 degrees Fahrenheit, and even meet Heat Advisory
Criteria. Hence, the heat risk will remain limited to elevated for
the urban and coastal areas of Puerto Rico and the U.S. Virgin
Islands, with a medium chance of elevated to significant risk on
Wednesday.

&&

.AVIATION...

(18Z TAFs)

Major Hurricane Erin will continue to bring additional rainbands
with iso TSRA across the local area during the rest of the
weekend. Mostly tempo MVFR to brief IFR conds expected with these
intermittent bands. Winds have acquire a westerly component with
wind speeds btw 10-20 kt, and a southerly component is expected
by this evening and through Sunday. Locally higher winds are
expected at TIST through the period.

&&

.MARINE...

The external bands of Hurricane Erin, producing squally weather,
will continue to increase across the local waters and passages
through Sunday. Based on the latest National Hurricane Center track
forecast, the southern portion of Erin eyewall is expected to pass
close to the northeast corner of our CWA of the marine zone AMZ711
(offshore Atlantic waters) from late this afternoon through
tonight, and it should move off to the north and away from our
Atlantic waters on Sunday.

Erin is expected to produce hazardous swell action that will
impact the Atlantic and Caribbean passages through at least early
next week. Mariners and visitors are urged to remain in port
through the weekend.

Please refer to the latest Coastal Waters Forecast (CWFSJU) and
Marine Weather Message (MWWSJU) for more information.

&&

.BEACH FORECAST...

Life-threatening rip currents and high surf conditions are
expected across the east, north, and western facing beaches of the
U.S. Virgin Islands and Puerto Rico through the rest of the
weekend. However, swells generated from Hurricane Erin will
continue to impact the northern coastline of the islands through
next week. Minor beach erosion is possible in the most vulnerable
coastal areas. Dangerous swimming conditions will persist across
all coastlines through the weekend. Unexperienced surfers and
swimmers are urged to avoid going into the water.

Please refer to the latest Coastal Hazards Message (CFWSJU) and
Surf Zone Forecast (SRFSJU) for more information.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flood Watch through Monday evening for PRZ001>013.

     High Rip Current Risk through late Sunday night for PRZ001-002-
     005-008-010-012-013.

     High Surf Advisory until 6 AM AST Monday for PRZ001-002-005-008-
     012-013.

VI...Flood Watch through Monday evening for VIZ001-002.

     High Rip Current Risk through late Sunday night for VIZ001-002.

     High Surf Advisory until 6 AM AST Monday for VIZ001-002.

AM...Tropical Storm Warning for AMZ711.

     Small Craft Advisory from 6 AM Sunday to 6 AM AST Monday for
     AMZ711.

     Small Craft Advisory from 4 PM this afternoon to 6 AM AST Monday
     for AMZ712-716-726-733-741.

     Small Craft Advisory until 6 AM AST Monday for AMZ723.

&&

SHORT TERM...DSR
LONG TERM...MNG
AVIATION...DSR
MARINE/BEACH...DSR
Hazardous weather outlook, Aug 16, 4:21 AM CDT, 14 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
521 AM AST Sat Aug 16 2025

AMZ711>745-PRZ001>013-170930-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
521 AM AST Sat Aug 16 2025

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...Today and Tonight

.Lightning...Isolated to scattered thunderstorms. Stay alert and
be prepared to take shelter if storms develop.

.Excessive Rainfall...Flooding in urban areas, roads, small
streams, and washes. There is a low chance of isolated flash
floods. Elsewhere, plan for water ponding on roads and in poorly
drained areas.

.Excessive Heat...This level of heat affects primarily those
individuals extremely sensitive to heat, especially when outdoors
without effective cooling and/or adequate hydration. These
conditions are most likely across the urban and coastal locations.

.Wind...Breezy to Windy conditions (23-33 kts | 26-38 mph), with
the greatest risk across Vieques, Culebra and northern PR.
Outdoor items could blow around or be damaged.

.Marine Conditions...Hazardous conditions for small craft in
areas with seas of 7 feet or higher across the Atlantic coastal
waters and passages, with dangerous conditions in areas with seas
of 10 feet of higher across the Atlantic Offshore Waters. Small
craft should exercise caution elsewhere across the local waters.

.Rip Currents...Life-threatening rip currents are likely in the
surf zone, particularly across the north and east-facing beaches
tonight. These life- threatening conditions are possible across
the exposed beaches this evening, with isolated stronger rip
currents possible elsewhere, especially near piers, jetties and
channels.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Major Hurricane Erin is forecast to move northeast of the region
during the weekend, when its external bands will deteriorate local
weather. The main hazard associated with it are hazardous marine
and coastal conditions, excessive flooding rains and gusty winds
through at least Monday. Stay informed and monitor future
forecasts. Another tropical wave will move near the islands by the
middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

AMZ716-726-VIZ001-002-170930-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
521 AM AST Sat Aug 16 2025

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...Today and Tonight

.Lightning...Isolated to scattered thunderstorms. Stay alert and
be prepared to take shelter if storms develop.

.Excessive Rainfall...Flooding in urban areas, roads, small
streams, and washes. There is a low chance of isolated flash
floods. Elsewhere, plan for water ponding on roads and in poorly
drained areas.

.Excessive Heat...This level of heat affects primarily those
individuals extremely sensitive to heat, especially when outdoors
without effective cooling and/or adequate hydration. These
conditions are most likely across the coastal locations.

.Wind...Breezy to Windy conditions (23-33 kts | 26-38 mph).
Outdoor items could blow around or be damaged.

.Marine Conditions...Hazardous conditions for small craft in
areas with seas of 7 feet or higher across coastal waters tonight,
with dangerous conditions in areas with seas of 10 feet of higher
across the Anegada Passage and Atlantic Offshore Waters this
evening. Small craft should exercise caution elsewhere across the
local waters.

.Rip Currents...Life-threatening rip currents are likely in the
surf zone. These life- threatening conditions are possible across
the north and east-facing beaches this evening, with isolated
stronger rip currents possible elsewhere, especially near piers,
jetties and channels.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Major Hurricane Erin is forecast to move northeast of the region
during the weekend, when its external bands will deteriorate local
weather. The main hazard associated with it are hazardous marine
and coastal conditions, excessive flooding rains and gusty winds
through at least Monday. Stay informed and monitor future
forecasts. Another tropical wave will move near the islands by the
middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

In the hours before

Special weather statement, Aug 16, 6:19 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service San Juan PR
719 PM AST Sat Aug 16 2025

PRZ001-002-004>006-009-012-013-170045-
San Juan and Vicinity PR-Vieques PR-North Central PR-
Central Interior PR-Northeast PR-Western Interior PR-Culebra PR-
Eastern Interior PR-
719 PM AST Sat Aug 16 2025

...STRONG THUNDERSTORMS WILL IMPACT MUNICIPALITIES OF NORTH-CENTRAL,
NORTHEASTERN, CENTRAL INTERIOR, EASTERN INTERIOR, VIEQUES, CULEBRA,
AND THE SAN JUAN METROPOLITAN AREA THROUGH 845 PM AST...

At 715 PM AST, Doppler radar was tracking a line of strong
thunderstorm, associated with Erin's outer bands, moving inland from
the Atlantic waters at 10-15 mph.

HAZARD...Frequent lightning and wind gusts of 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
San Juan, Arecibo, Fajardo, Gurabo, Guaynabo, Canovanas, Sabana Seca,
Vega Alta, Naranjito, Humacao, Trujillo Alto, Florida, San Lorenzo,
Naguabo, Morovis, Las Piedras, Vega Baja, Ceiba, Luquillo, and
Dorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in San Juan.

&&

LAT...LON 1843 6611 1847 6613 1845 6590 1836 6568
      1839 6558 1827 6563 1825 6558 1823 6559
      1835 6534 1832 6523 1822 6557 1815 6546
      1813 6527 1808 6556 1823 6560 1812 6578
      1833 6676 1848 6676 1850 6640
TIME...MOT...LOC 2315Z 285DEG 15KT 1829 6612

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

ICP

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 9:48 AM CDTSmall Craft AdvisoryJSJ60 hr
Aug 16, 9:48 AM CDTTropical Storm WarningJSJ27 hr
Aug 16, 2:38 PM CDTSpecial Marine WarningJSJ112 min
Aug 16, 4:52 PM CDTSpecial Marine WarningJSJ113 min
Aug 16, 6:19 PM CDTSpecial Weather StatementJSJ86 min
Aug 16, 6:59 PM CDTFlash Flood Warning Considerable damage threatJSJ4 hr

Nearby

Severe Thunderstorm Warnings in Puerto Rico, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.